Welcome...so sorry to hear about your son.
First of all.....please do not hesitate to call a suicide prevention hotline for resources, or even take your son to the ER if you feel he is in danger. I know it's scary, but do not underestimate his threats.
Treating anxiety and depression in children and teens is VERY tricky, for this exact reason. The very meds that may help a lot of adults have pretty AWFUL effects on the growing, developing person. Even young adults in their 20's can react badly to these meds. MY guess is that is what is causing his suicidal thoughts...it is actually a common side effect. Work CLOSELY with your son's doc....have the doc reassure him that he most likely WILL feel better after the effects of Effexor have totally worn off.
If you haven't already...get your son to a psychiatrist specializing in CHILD AND ADOLESCENT psychiatry.....asap. They will really be able to help you. Again, the suicide hotlines have a ton of resources to offer.
Best of luck to you and your son....again, if you have any doubts....ANY at all...don't mess around...get him help right away, even if it involves 911. Always better to be on the safe side.
nursegirl is very wise. My daughter was put on meds when she was 11 for anxiety and it caused severe depression in here. We had to go out of town to see doctors that specialize in childrens anxiety in order to get her the proper help.
Good Luck and I hope that you can get him the help he needs soon. Keep us updated.